Winter Storm, Snowy Range
- When
- December 25, 10:00 PM MST to December 26, 3:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- Mesonet
Snowfall estimated from 8 to 11 inches was accompanied by gusty winds.
A winter storm produced heavy snow and gusty winds over the Snowy and Sierra Madre ranges of southeast Wyoming.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A winter storm produced heavy snow and gusty winds over the Snowy and Sierra Madre ranges of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 2:31 PM MST, 7 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MST THU DEC 25 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY...
SURFACE WINDS HAVE GRADUALLY DIMINISHED OVER THE WEST PART OF THE
CWA SINCE THE LATE MORNING. WINDS HAVE BEEN BELOW HIGH WIND
CRITERIA SINCE THAT TIME AND WILL CANCEL THE HIGH WIND WARNING WITH
THIS FORECAST ISSUANCE. THE APPROACHING COLD UPPER LEVEL TROUGH WAS
LOCATED FROM NORTHERN IDAHO TO WESTERN NEVADA EARLY THIS AFTERNOON.
THE ASSOCIATED SURFACE FRONT WAS OVER EASTERN IDAHO AT THAT TIME WITH
THE SURFACE LOW DEEPENING OVER NORTHWEST WYOMING. PRECIPITATION...
MAINLY IN THE FORM OF SNOW...WAS FAIRLY WIDESPREAD OVER FAR WEST
WYOMING...EASTERN IDAHO AND NORTHERN UTAH EARLY THIS AFTERNOON.
MODELS MOVE THE FEATURES EAST WITH THE UPPER LEVEL TROUGH AXIS EAST
OF THE CWA AT 12Z SATURDAY. THE MODELS DIFFER ON THE TIMING OF THE
MOVEMENT OF THE AXIS WITH THE GFS CONTINUING TO BE ABOUT 6 HOURS
FASTER THAN THE SLOWEST NAM. ALL MODELS MOVE A STRONG SHORTWAVE
TROUGH ACROSS THE CWA ON FRIDAY. THE SURFACE LOW SHOULD BE NEAR
CENTRAL OR SOUTH CENTRAL WYOMING AT 12Z FRIDAY AND THEN CONTINUE TO
MOVE SOUTHEAST. JET DYNAMICS AND MOISTURE DEPTH APPEAR TO FAVOR
SOUTH CENTRAL AND EAST CENTRAL WYOMING WITH THE MORE SIGNIFICANT
SNOWFALL WITH THIS EVENT. THE GFS IS COLDER AND WETTER IN EAST
CENTRAL WYOMING AND ALL MODELS INDICATE A MOIST AND FAIRLY UNSTABLE
ATMOSPHERE OVER SOUTH CENTRAL WYOMING THROUGH TONIGHT. SNOWFALL
RATES IN THAT PART OF THE CWA...ESPECIALLY THE SNOWY RANGE COULD BE
BETWEEN 1 AND 2 INCHES PER HOUR FOR A TIME TONIGHT. NORTHWEST
WINDS WILL INCREASE ON FRIDAY AS THE SURFACE LOW MOVES EAST OF THE
CWA. HIGH TEMPERATURES WILL ALSO BE LOWER ON FRIDAY WITH THE
SNOWFALL AND COLD AIR ADVECTION WITH THE UPPER LEVEL TROUGH AND
BEHIND THE SURFACE LOW. WILL ISSUE A WINTER STORM WARNING FOR THE
SNOWY RANGE WITH UP TO 20 INCHES OF NEW SNOW BY 00Z SATURDAY.
OVER THE REST OF SOUTH CENTRAL AND EAST CENTRAL WYOMING WILL ISSUE
A WINTER WEATHER ADVISORY FOR FRIDAY WITH GENERALLY 3 TO 6 INCHES
OF SNOW EXPECTED ALONG WITH THE WINDS. MUCH LOWER ACCUMULATIONS
WILL BE OVER THE SOUTHEAST WYOMING PLAINS AND THE SOUTHERN
PANHANDLE. DRIER AIR MOVES IN BEHIND THE TROUGH PASSAGE ON
SATURDAY AND ONLY SOME OROGRAPHIC LIGHT SNOW WILL BE OVER THE SNOWY
RANGE BY THAT TIME. THE TEMPERATURES WILL BE BELOW NORMAL FOR
FRIDAY NIGHT AND SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH SATURDAY NIGHT AND SUNDAY
LOOKING TO BEGIN A TRANSITION TIME PERIOD TO MORE FAST NORTHWEST
FLOW ALOFT. THE SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST ON
SUNDAY WITH THE FLOW OVERHEAD BECOMING MORE ZONAL. WITH THE
SURFACE TO 700MB PRESSURE GRADIENT TIGHTENING OVERNIGHT SATURDAY
THROUGH SUNDAY...EXPECT WINDY CONDITIONS ESPECIALLY IN THE MORE
FAVORABLE LOCATIONS IN THE WESTERN HALF OF THE CWA. IN
ADDITION...OROGRAPHIC ASCENT IN THIS FLOW PATTERN WILL INCREASE
CHANCES FOR LIGHT SNOW SHOWERS TO THE SNOWY RANGE. STRONG WESTERLY
WINDS WILL CONTINUE THROUGH EARLY MONDAY AND THEN BEGIN TO BACK
AHEAD OF AN UPPER WAVE AND ASSOCIATED SURFACE LOW MOVING THROUGH
THE NORTHERN PLAINS MONDAY NIGHT INTO TUESDAY. WINDS WILL EASE AND
TEMPS WILL WARM ON MONDAY...ALTHOUGH HAVE REMAINED BELOW CURRENT
GUIDANCE FOR MONDAYS HIGHS. MODELS CONTINUE TO SHOW A SURFACE
FRONT MOVING ACROSS THE AREA TUESDAY...BRINGING MAINLY JUST AN
INCREASE CLOUD COVER AND A SLIGHT CHANCE FOR SNOW IN THE
MOUNTAINS. EXPECT TEMPS TO COOL ONCE AGAIN AS HIGH PRESSURE BUILDS
IN BEHIND THE FRONT BUT THE REAL FRIGID TEMPS OF WEEKS PAST WILL
REMAIN UP IN CANADA. FAST NORTHWEST FLOW ALOFT WILL PERSIST
THROUGH THE END OF THE FORECAST PERIOD WITH ANOTHER WAVE SLIDING
SOUTHEAST INTO THE GREAT PLAINS ON THURSDAY.
&&
.AVIATION...IFR CEILINGS AND VISIBILITIES IN SNOW AND BLOWING SNOW
WILL MOVE INTO SOUTH CENTRAL WYOMING TONIGHT AND EAST CENTRAL
WYOMING FIRST THING FRIDAY MORNING. THOSE CONDITIONS WILL PERSIST
THROUGH FRIDAY...WITH AT LEAST PERIODS OF MVFR CEILINGS AND
VISIBILITIES OVER THE REST OF THE CWA. WEST OR SOUTHWEST WINDS WILL
BE STRONG THROUGH THE EARLY EVENING ALONG AND WEST OF THE LARAMIE
RANGE. NORTHWEST WINDS WILL THEN INCREASE FRIDAY OVER MUCH OF THE
CWA WITH GUSTS AS HIGH AS 35 KNOTS. CONDITIONS WILL IMPROVE OVER
THE CWA FRIDAY NIGHT WITH GUSTY WINDS CONTINUING THROUGH SATURDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 9 PM THURSDAY TO 5 PM FRIDAY FOR
WYZ063.
WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 5 PM FRIDAY FOR
WYZ059-WYZ060-WYZ061-WYZ062-WYZ064-WYZ065.
NE...NONE.
&&
SHORT TERM/AVIATION...WEILAND
LONG TERM...RJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 311 PM MST THU DEC 25 2008 NEZ001>003-019>021-054-055-WYZ066>070-262215- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 311 PM MST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF LIGHT SNOW WILL NE OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE ON FRIDAY AND FRIDAY EVENING. TOTAL SNOWFALL WILL BE 1 TO 3 INCHES NORTH OF A WHEATLAND TO ALLIANCE LINE...WITH AN INCH OR LESS SOUTH OF THAT LINE. IN ADDITION...NORTHWEST WINDS WILL GUST TO 40 MPH ON FRIDAY AND WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW AND COLD WIND CHILLS. IT WILL ALSO BE WINDY ON SATURDAY AND SUNDAY WITH SOME GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ063-262215- SNOWY RANGE- 311 PM MST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING HAS BEEN POSTED FOR THE SNOWY RANGE LATE THIS EVENING AND THE REST OF TONIGHT. THE SNOW WILL BE HEAVY AT TIMES. ALONG WITH THE SNOW WILL BE WINDS GUSTING TO 40 MPH. THE COMBINATION OF SNOW AND WINDS WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW AND COLD WIND CHILLS STARTING LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH FRIDAY. THE SNOW WILL BE HEAVY AT TIMES. ALONG WITH THE SNOW WILL BE WINDS GUSTING TO 40 MPH. THE COMBINATION OF SNOW AND WINDS WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW AND COLD WIND CHILLS ON FRIDAY. TOTAL SNOWFALL BY SUNSET FRIDAY WILL BETWEEN 10 AND 18 INCHES. IT WILL BE WINDY SATURDAY AND SUNDAY OVER THE SNOWY RANGE WITH AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059>062-064-065-262215- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- NORTH LARAMIE RANGE-LARAMIE VALLEY- 311 PM MST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR EAST CENTRAL AND SOUTH CENTRAL WYOMING STARTING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH FRIDAY. THE SNOW WILL BE HEAVY AT TIMES. ALONG WITH THE SNOW WILL BE WINDS GUSTING TO 40 MPH. THE COMBINATION OF SNOW AND WINDS WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW AND COLD WIND CHILLS ON FRIDAY. TOTAL SNOWFALL BY SUNSET FRIDAY WILL BE BETWEEN 4 AND 7 INCHES. IT WILL BE WINDY OVER THE AREA SATURDAY AND SUNDAY AND WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
631 PM MST THU DEC 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/25/2008 M53 MPH CARBON WY DEPT OF HIGHWAYS
SUST 33 MPH
0210 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/25/2008 M70 MPH CARBON WY DEPT OF HIGHWAYS
SUST 47 MPH
0345 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/25/2008 M59 MPH CARBON WY DEPT OF HIGHWAYS
SUST 46 MPH
0231 AM NON-TSTM WND GST DEER CREEK 42.83N 105.78W
12/25/2008 M55 MPH CONVERSE WY DEPT OF HIGHWAYS
SUST 38 MPH
&&1 winter storm. Local standard time, as filed.
Snowfall estimated from 8 to 11 inches was accompanied by gusty winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140641.